(NaturalNews) A new study presented at the 45th Annual Meeting of the American Society of Clinical Oncology held in Orlando, reported that a chemotherapy drug intended to help save cancer patients` lives instead often resulted in life-threatening and sometimes even fatal allergic reactions.
Since adverse event reports are generally considered to only represent from 1 to 10 percent of actual incidences, the number of hypersensitivity reactions and deaths is likely much higher.
Two patients who died from an allergic reaction had early-stage breast cancer, which had been surgically removed, and were being treated with Cremophor-containing paclitaxel to prevent the cancer from coming back. Both of these patients had received medications before the chemotherapy to reduce the risk of hypersensitivity reactions. Another four women with early-stage breast cancer experienced life-threatening anaphylaxis reactions. Each of them had received prior medications to prevent the reactions.
The study was led by Charles Bennett, M.D., a professor of hematology/oncology at Northwestern`s Feinberg School and the RADAR program coordinator and Dennis Raisch, who is a professor of pharmacy at the University of New Mexico.
"The deaths of women with early-stage breast cancer are particularly disturbing because without the adverse reaction, they could have likely had 40 years of life ahead of them," Bennett said.
RADAR investigators also found that 22 percent of all fatalities occurred in patients who had received prior medication to prevent hypersensitivity reactions. Another 15 percent of the patients who had received such premedication experienced respiratory arrest that was termed to be life threatening.
The severe allergic reactions found in the study are believed to be caused by a chemical solvent derived from castor oil, Cremophor, which was utilized to dissolve insoluble drugs prior to their injection into the blood stream.
Paclitaxel which contained Cremophor has been associated with hypersensitivity reactions ranging from mild skin conditions to more severe conditions such as anaphylaxis and cardiac collapse. Anaphylaxis is an acute and severe systemic hypersensitivity skin allergic reaction which can be fatal. Symptoms
develop rapidly, often within minutes and even seconds.
Current product labeling for Cremophor containing paclitaxel in the U.S. includes a black-box warning alerting physicians and patients of potential toxicity and recommending the use of corticosteroids and other medications before chemotherapy to reduce the risk of severe hypersensitivity reactions.